Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2023, 4:24 PM MST for Pima County, Pinal County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2023, 4:24 PM MST (23:24 UTC)
- Expired
- Aug 22, 2023, 5:15 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -439 J/kg
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS55 KTWC 222324
SVRTWC
AZC019-021-230015-
/O.NEW.KTWC.SV.W.0113.230822T2324Z-230823T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
424 PM MST Tue Aug 22 2023
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 515 PM MST.
* At 424 PM MST, a severe thunderstorm was located 10 miles northwest
of Saddlebrooke, or 11 miles northwest of Catalina, moving
northwest at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Catalina, Oro Valley, Marana, Oracle, Saddlebrooke, Tortolita,
Picacho Peak State Park, Catalina State Park, Red Rock, Oracle
Junction, Biosphere 2 and Dove Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3260 11076 3235 11092 3256 11147 3283 11135
3292 11107
TIME...MOT...LOC 2324Z 130DEG 31KT 3259 11104
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CSC2 follow-up statements
674
WWUS55 KTWC 222353
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
453 PM MST Tue Aug 22 2023
AZC019-021-230015-
/O.CON.KTWC.SV.W.0113.000000T0000Z-230823T0015Z/
Pima-Pinal-
453 PM MST Tue Aug 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES...
At 452 PM MST, a severe thunderstorm was located 11 miles northeast
of Picacho Peak State Park, or 20 miles south of Florence, moving
northwest at 35 mph.
HAZARD...60 mph wind gusts are still possible with this storm
complex.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marana, Picacho Peak State Park, Red Rock and Dove Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3272 11087 3245 11107 3256 11147 3283 11135
3292 11107
TIME...MOT...LOC 2352Z 130DEG 31KT 3275 11127
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CSC730
WWUS55 KTWC 230017
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
517 PM MST Tue Aug 22 2023
AZC019-021-230027-
/O.EXP.KTWC.SV.W.0113.000000T0000Z-230823T0015Z/
Pima-Pinal-
517 PM MST Tue Aug 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3272 11087 3245 11107 3256 11147 3283 11135
3292 11107
TIME...MOT...LOC 0017Z 130DEG 31KT 3283 11139
$$
CSCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:55 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 1:55 PM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 155 PM MST Tue Aug 22 2023 .SYNOPSIS... Daily rounds of scattered showers and thunderstorms this week. Cooler than normal temperatures Wednesday then warming to above normal this weekend. && .DISCUSSION... Southern Arizona remains under southerly flow in the wake of Hilary from earlier this week, and a highly anomalous upper ridge centered over the Midwest. Yesterday's storms have taken a fair bit of the convective available potential energy out of the atmosphere, but some still remains today for storms. As of this writing, a few showers are popping up mainly in Cochise, Greenlee, and Graham Counties. HREF and UofA models continue to highlight the best potential for stronger activity being around the I-10/I-19 corridor and westward. With a delayed initiation to convection today, temperatures are generally running a few degrees warmer than yesterday. The remnants of Harold will be the next area of concern. Harold moved inland over southern Texas earlier today, and continues to trek westward around the upper ridge. The moisture and dynamics will move through our region on Wednesday, bringing an elevated threat for convection. The best chance of impacts (particularly flooding) will be from Tucson eastward. This injection of moisture will also keep temperatures suppressed again, with NBM max temp projections remaining in the 93 to 99 range for Tucson Wednesday. There is good agreement amongst the ensemble model suite for the low to exit the region Wednesday night, and Thursday being a relative down monsoon day. Daily scattered showers and thunderstorms will be the forecast Friday through the weekend. The aforementioned upper ridge will very slowly slide westward, and build over the region this weekend into early next week. Odds are high (above 60%) of temperatures reaching 105 degrees or above Sunday into Monday in Tucson. && .AVIATION...valid through 24/00Z. SCT clouds at 7K-9k ft AGL, with ISOLD-SCT -SHRA, predominately west of KTUS thru 23/02Z transitioning to FEW-SCT clouds. ISOLD MVFR CIGS/VSBYS, mountain obscurations and gusts with TSRA to 35-45 kts. SHRA/TSRA diminishing and slowly clearing skies aft 23/05Z. Outside of the thunderstorm outflows, SFC wind generally less than 12 kts. From 23/20Z SCT/OVC clouds at 7k-9k ft AGL. SFC wind direction primarily SELY to the east and south of KTUS and WLY/NWLY during the afternoon hours from KTUS west and northwest. SFC wind speed increases east of Tucson focused in the Gila River Valley 12-16 kts aft 23/18Z in lower elevations, stronger over mountains with wind speeds between 18-20 kts. Occasional gusts to between 20-25 kts during the afternoon hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms are expected today predominately west of Tucson, with an increase in moisture Wednesday and Thursday as a disturbance moves across the area from the southeast. Thunderstorms and showers on Wednesday will be possible across the region. Friday through the upcoming weekend, isolated to scattered showers and thunderstorms primarily during the afternoon and evening hours. Gusty southeast winds of 15-20 mph will occur on Wednesday, otherwise 20-foot winds will generally be less than 15 mph outside of any thunderstorm outflow winds. Below normal high temperatures will continue through Thursday, with highs right around normal on Friday and then 3-5 degrees above normal over the weekend into early next week. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Malarkey Fire Weather....Malarkey Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 3:20 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Tue Aug 22 2023
AZZ502-504-514-222300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
320 PM MST Tue Aug 22 2023
...Strong thunderstorms will impact portions of northeastern Pima
County through 400 PM MST...
At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanque Verde to near Summit. Movement was
northwest at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson,
Pascua Pueblo Yaqui Reservation, Sabino Canyon Recreation Area,
Catalina State Park, Tucson Estates, Saguaro National Park West,
Catalina Foothills, Valencia West, Tucson International Airport,
Summit, Saguaro National Park East and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 248 and 270.
Interstate 19 between mile markers 51 and 63.
Route 77 between mile markers 70 and 81.
Route 86 between mile markers 162 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3247 11083 3226 11128 3201 11101 3222 11063
TIME...MOT...LOC 2220Z 137DEG 24KT 3221 11073 3208 11096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSCLocal storm report, Aug 22, 3:42 PM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
342 PM MST Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Tstm Wnd Gst 6 SW Tucson 32.13N 110.95W
08/22/2023 M62 MPH Pima AZ ASOS
ASOS station KTUS Tucson International
Airport.
&&Special weather statement, Aug 22, 3:59 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Tue Aug 22 2023
AZZ504>507-514-222345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
359 PM MST Tue Aug 22 2023
...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 445 PM MST...
At 359 PM MST, Doppler radar was tracking a strong thunderstorm over
Catalina, moving northwest at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Catalina, Oro Valley, Marana, Casas Adobes, Saddlebrooke, Tortolita,
Mount Lemmon/Summerhaven, Catalina Foothills, Catalina State Park,
Oracle Junction, Biosphere 2 and Dove Mountain.
This includes the following highways...
Route 77 between mile markers 74 and 98.
Route 79 between mile markers 92 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3250 11070 3225 11089 3251 11120 3273 11097
TIME...MOT...LOC 2259Z 137DEG 24KT 3246 11089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 44 min |
| Aug 21, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Aug 21, 6:17 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 118 min |
| Aug 21, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 49 min |
| Aug 21, 6:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Aug 21, 6:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Aug 21, 7:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 21, 7:38 PM MST | Special Weather Statement | TWC | Pinal | 37 min |
| Aug 22, 3:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 22, 3:59 PM MST | Special Weather Statement | TWC | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.